Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 10, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at May 31, 2023, 3:19 PM CDT for Chippewa County, Lac qui Parle County, Minnesota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2023, 3:19 PM CDT (20:19 UTC)
- Expired
- May 31, 2023, 4:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chippewa County, MN, Lac qui Parle County, MN
The radar
The Sioux Falls radar (KFSD), 171 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2044 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
726
WUUS53 KMPX 312019
SVRMPX
MNC023-073-312100-
/O.NEW.KMPX.SV.W.0010.230531T2019Z-230531T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
319 PM CDT Wed May 31 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Eastern Lac qui Parle County in west central Minnesota...
Northwestern Chippewa County in west central Minnesota...
* Until 400 PM CDT.
* At 319 PM CDT, a severe thunderstorm was located over Dawson, or 16
miles west of Montevideo, moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Milan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4517 9610 4515 9601 4508 9573 4481 9599
4485 9614
TIME...MOT...LOC 2019Z 199DEG 24KT 4490 9604
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTG2 follow-up statements
557
WWUS53 KMPX 312044
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
344 PM CDT Wed May 31 2023
MNC023-073-312100-
/O.CON.KMPX.SV.W.0010.000000T0000Z-230531T2100Z/
Lac qui Parle MN-Chippewa MN-
344 PM CDT Wed May 31 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHEASTERN LAC QUI PARLE AND NORTHWESTERN CHIPPEWA COUNTIES...
At 344 PM CDT, a severe thunderstorm was located near Milan, or 14
miles northwest of Montevideo, moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Dawson, Milan, Watson and Lac Qui Parle State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4508 9573 4483 9597 4490 9607 4516 9605
TIME...MOT...LOC 2044Z 199DEG 24KT 4506 9596
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTG060
WWUS53 KMPX 312052
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
352 PM CDT Wed May 31 2023
MNC023-073-312102-
/O.EXP.KMPX.SV.W.0010.000000T0000Z-230531T2100Z/
Lac qui Parle MN-Chippewa MN-
352 PM CDT Wed May 31 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAC QUI PARLE AND
NORTHWESTERN CHIPPEWA COUNTIES WILL EXPIRE AT 400 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4508 9573 4483 9597 4490 9607 4516 9605
TIME...MOT...LOC 2052Z 199DEG 24KT 4511 9594
$$
CTGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:37 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, May 31, 12:37 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1237 PM CDT Wed May 31 2023 .UPDATE... Issued at 1224 PM CDT Wed May 31 2023 Updated for 18z aviation discussion. && .DISCUSSION...(Today through Tuesday) Issued at 416 AM CDT Wed May 31 2023 KEY MESSAGES: - Near record highs Thursday through Saturday - Scattered afternoon storms today through Friday, with coverage of storms gradually decreasing daily this weekend. - Generally above normal temperatures and drier conditions expected to continue into next week. Not much change in the weather is expected the rest of the work week as an upper high centered over the eastern Great Lakes slowly retrogrades back west across the upper MS Valley this weekend. As has been the case the past several days, we continue to run with forecast highs near the NBM 50th percentile as the deterministic NBM continues run near or lower than the 25th percentile on a daily basis. This results in near records highs for the first through the third of June, though this is more due to a quirk of our observed extremes as record highs for the last week of May and the month of June are all 95 degrees or warmer, except for this low hanging fruit on the first three days of June, where record highs at MSP and STC are 92 or 93 degrees. For precipitation chances, large scale forcing will be lacking with upper ridging dominating, which means any precip over the next few days will be of the "mesoscale accident" variety, driven by diurnal heating and any potential MCVs floating around. Best chances for storms today look to be from central MN to northeast MN and western MN. Central to northeast MN is where the HREF shows the greatest instability developing, while western MN should see the weak MCV left over from Neb/SD convection Tuesday evening over that region during peak heating. For Thursday, afternoon highs in the upper 80s to low 90s, with dewpoints in the lower 60s will promote the development of scattered thunderstorms area wide with peak heating, though at this point, it's hard to pin down which part of the area may have a better chance of rain than another, hence a fairly broad brushed 40s/50s PoPs for Thursday. Friday, the NBM has likely PoPs for almost our entire area, which honestly looks a bit overdone. Still, Friday should have the best coverage of storms over the week as this is when our PWATs are forecast to peak at around 1.5" (better than the 90th percentile). For the weekend into next week, our low level flow will become more easterly, then northeasterly. This will gradually knock our 1.5" PWATs from Friday back down under 1" next week. This gradual loss of moisture means convective coverage Saturday will be lower than Friday, with Sunday lower than Saturday, with best chances in western MN, where higher PWATs will linger the longest. The primary thunderstorm hazard through the weekend will be from localized heavy downpours. We'll likely see a couple of winners in the rainfall department that get 2"+ of rain (see Buffalo's 3" of rain on Tuesday), but for 99% of us, amounts will likely only amount to a few hundredths of an inch. The severe threat looks pretty low as very high freezing levels will limit the hail potential, while the lack of shear will limit storm organization. Next week, the center of the upper ridge will continue drifting west. As we get off to its southeast, we'll see a more northerly flow develop. This will help make 90s less common next week, though the flow regime will continue result in a lack of any moist and well organized systems for the upper MS Valley. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1224 PM CDT Wed May 31 2023 Main change for the 18z TAF update was to transition PROB30s to TEMPO groups for AXN/STC/RWF. HREF continues to favor western MN through northeast MN for having the best chances for shra/tsra this afternoon/evening. The driver of this precipitation looks to be a remnant MCV over SoDak that will drift over to western MN this afternoon. MKT/MSP/RNH/EAU will have the chance to see isolated activity, but confidence in when/where/if that activity will occur led us to removing TS mention from these locations. Other than the TS potential, VFR conditions with light southeast winds are expected this period. KMSP...TS can't completely be ruled out this afternoon/evening, but at this point, the chances for MSP being directly impacted by a TS are too low to include the potential in the TAF at this time. We did include a PROB30 for Thursday afternoon as -TSRA chances favor E MN tomorrow. /OUTLOOK FOR KMSP/ FRI...VFR. Chc aftn/eve TSRA. Wind SE 10-15kts. SAT...VFR. Chc aftn/eve TSRA. Wind SE 5-10kts. SUN...VFR. Chc aftn/eve TSRA. Wind SE 5-10kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...MPG AVIATION...BPH
Hazardous weather outlook, May 31, 4:20 AM CDT, 10 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 420 AM CDT Wed May 31 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 010930- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 420 AM CDT Wed May 31 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Scattered thunderstorms are expected to develop this afternoon. The threat for severe weather is low, though locally heavy downpours are expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. On and off, primarily afternoon and evening thunderstorm chances will continue into early next week. The risk for severe weather is low but locally heavy rain is possible. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, May 31, 2:03 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
203 PM CDT Wed May 31 2023
MNZ054-311945-
Lac Qui Parle MN-
203 PM CDT Wed May 31 2023
...A strong thunderstorm will impact portions of western Lac qui
Parle County through 245 PM CDT...
At 203 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gary, or 14 miles northeast of Clear Lake, moving north at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Marietta and Bellingham.
This includes the following highways...
U.S. Highway 212 between mile markers 1 and 12.
U.S. Highway 75 between mile markers 107 and 127.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4527 9645 4527 9642 4525 9640 4526 9638
4525 9629 4522 9627 4522 9622 4519 9614
4481 9624 4481 9645
TIME...MOT...LOC 1903Z 194DEG 21KT 4487 9642
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TDHSpecial weather statement, May 31, 2:44 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
244 PM CDT Wed May 31 2023
MNZ054-064-312030-
Yellow Medicine MN-Lac Qui Parle MN-
244 PM CDT Wed May 31 2023
...A strong thunderstorm will impact portions of Lac qui Parle and
northwestern Yellow Medicine Counties through 330 PM CDT...
At 244 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Madison, or 24 miles west of Montevideo, moving east
at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Madison around 255 PM CDT.
Other locations in the path of this storm include Dawson and Boyd.
This includes the following highways...
U.S. Highway 212 between mile markers 0 and 30.
U.S. Highway 75 between mile markers 95 and 122.
U.S. Highway 59 between mile markers 98 and 101.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4517 9646 4518 9610 4516 9605 4510 9599
4504 9590 4499 9585 4479 9579 4463 9612
4463 9645
TIME...MOT...LOC 1944Z 255DEG 22KT 4490 9621
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TDHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 2:03 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 42 min |
| May 31, 2:44 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 46 min |
| May 31, 4:16 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Yellow Medicine | 29 min |
| May 31, 4:39 PM CDT | Special Weather Statement | MPX | Chippewa | 51 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.